Study Reveals High Rates of Opioid Prescriptions and Excessive Dosing in Dialysis Patients

More than 25% of dialysis patients received high doses of opioids that exceeded recommendations, according to a new study published in the Journal of the American Society of Nephrology.

Researchers analyzed data collected from 2006-2010 that examined prescriptions patients received while undergoing dialysis therapy.

The study found that patients with kidney failure frequently received opioid medications that exceeded the recommended dosage and were often used for long periods of time. Approximately 66% of dialysis patients received at least 1 opioid prescription every year. The study also found that dialysis patients who received higher doses of opioids had significantly higher risks of early death, dialysis withdrawal, and the need for hospitalization.

Researcher Paul Kimmel, MD, MACP, FASN, said, “Exploring other options to treat pain, such as medications and behavioral therapy, could help reduce opioid prescriptions in this population.”


Alanna McCatty

Alanna McCatty

Alanna McCatty is founder and CEO of McCatty Scholars, an organization that devises and implements financial literacy programs for students to combat the nationwide issue of the loss of educational opportunity due to the ramifications of burdensome student debt. At MedShadow, she reports on new findings and research on the side effects of prescription drugs. She is a graduate of Pace University.


Did you find this article helpful?

No votes so far! Be the first to rate this post.


Latest News

Vitamin E, the Source of Mystery Vaping Illness

Vitamin E, the Source of Mystery Vaping Illness

A “breakthrough” in the investigation of vaping illness and death, EVALI, has been announced by Federal health officials and the CDC (Centers for Disease Control).

Heart and Thyroid Drugs, Juul

Heart and Thyroid Drugs, Juul

Some heart drugs can cause suicide risks, Juul shipped a million contaminated pods and hormone replacement therapy during pregnancy doesn’t cause language delays in the children.

  • Advertisement